Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Louisville, KY

June 26, 2001Hardin County, Meade County, Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 26, 2001, 7:25 PM EDT for Hardin County, Meade County, Kentucky; Harrison County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 26, 2001, 7:25 PM EDT (23:25 UTC)
Expired
Jun 26, 2001, 8:05 PM EDT
In force
40 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harrison County, IN, Hardin County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 8 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KLMK 262326
SVRSDF
INC061-KYC093-163-270005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
725 PM EDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
  EASTERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 805 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST POINT...OR ABOUT 20 MILES SOUTHWEST
  OF LOUISVILLE...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW BOSTON AROUND 730 PM EDT
  BUENA VISTA AROUND 735 PM EDT
  DOGWOOD AROUND 745 PM EDT
  ELIZABETH AROUND 750 PM EDT
  NEW MIDDLETOWN...CORYDON AROUND 800 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3788 8601 3793 8589 3822 8596 3822 8619

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:57 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 26, 1:57 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
157 PM EDT TUE JUN 26 2001

MODELS IN BASIC SIMILAR AS THEY WERE YESTERDAY AND THE DAY B4

WEAK UPPER LOW MIDDLE TN AND XTNDG NWD OVER KY WITH UPPR 70S AND LOW
80S COMMONPLC. SAT IMAGERY SHOW BEST CU FORMATIONS SCNTRL.

LVX 88D NOT SHOWING ANY RETURNS AS OF YET BUT AFTN HTG SHUD MAKE
ATMOSPHERE UNSTBL ENUF TO SPRT SCATTERED TSRA.  ISOLD TSTMS CUD
PRODUCE DAMAGING WIND AND LARGE HAIL AS COLD CORE MIGRATES SLOWLY W.

AGAIN...FEEL THAT SMALL CHC OF SHOWERS AND TSTMS WILL BE PSBL OVR
ENTIRE CWA BUT ATMOSPHERE MORE STABLE NCNTRL AND NE SO TSTM RISK MAY
BE A TAD SMALLER THERE.

IN THE LONGER TERM: WK UPR LOW XPCTD TO TRUDGE SLOWLY WEST AND
SLGHTLY NORTH.

IN VIEW OF WEAKNESS OF UPR LOW AND MN RH FIELDS ASSOCIATED WITH SYS
PROGRESSIVELY LOWERING BLV ANY SHWR/TSTM ACTIVITY BEYOND WED WL BE
MINOR AT BEST.

NGM MOS AND MAV MOS CLOSE AND WL USE A BLEND OF TEMP GUIDANCE.

.SDF...NONE.

CONGER

In the hours before

Local storm report, Jun 26, 3:53 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT TUE JUN 26 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    SALEM                     KY   WIND DAMAGE
06/26/01   RUSSELL                        TREES DOWN ONTO HIGHWAY
                                          619. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 26, 4:11 PM EDT, 3 hours 14 minutes before
KYZ023>029-045>047-053>056-061>067-070>078-081-082-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT TUE JUN 26 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY UNTIL MID OR
LATE EVENING.

AN UPPER LEVEL LOW PRESSURE AREA COMBINED WITH DAYTIME HEATING
WILL SET THE STAGE FOR THE DEVELOPMENT THUNDERSTORMS...SOME OF WHICH
MAY BE SEVERE ACROSS CENTRAL AND SOUTHERN KENTUCKY UNTIL MID OR LATE
EVENING.

WIND FIELDS IN THE ATMOSPHERE ARE RELATIVELY WEAK SO WIDESPREAD
THUNDERSTORM ACTIVITY IS NOT EXPECTED. HOWEVER...A FEW OF THE
STRONGEST STORMS COULD GENERATE DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR
THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

THIS IS A PRELIMINARY OUTLOOK. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED LATER TODAY.0

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:32 PM EDTSevere Thunderstorm WarningLMKRussell28 min
Jun 26, 7:29 PM EDTSevere Thunderstorm WarningLMKClark, Floyd31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.